The finite spectrum of Sturm-Liouville problems with transmission conditions. (English) Zbl 1242.34042

The authors ask whether it is possible to obtain Sturm-Liouville problems (SLPs) with transmission conditions having a finite spectrum of eigenvalues. They consider the (SLP) given by \[ (-px')'+qx=\lambda w x \quad \text{ on } J=(a,c)\cup (c,b),~ -\infty <a<b<\infty, \] subject to the boundary conditions \[ AY(a)+BY(b)=0 \quad \text{with } Y^{t}=\left(y, py'\right), \] and the so-called transmission conditions \[ CY(c-)+DY(c+)=0, \] where \(A, B\) are complex valued matrices of order \(2\times 2\) and \(C, D\) are real valued matrices of the same order satisfying \(\det(C)>0, \det(D)>0;\) \(\lambda\) is the spectral parameter; and the coefficients \(r=\frac{1}{p}, q, w\) are complex valued functions which are Lebesgue integrable on \(J.\)
The answer is in affirmative, in fact, they prove (Corollary 3.2): “For every \(m\in\{1,2,\dots\}\) there exist a (SLP) (as described above) with piecewise constant coefficients which has exactly \(m\) eigenvalues. Furthermore, given any \(k\) disjoint open sets \(\mathcal{N}_i\) in the complex plane and any \(k\) integers \(n_i\), there exists a (SLP) with transmission conditions with piecewise constant coefficients having exactly \(n_i\) eigenvalues in \(\mathcal{N}_i\) for \(i=1,\dots,k.\) Given any \(k\) disjoint open real intervals \(J_i\) and any \(k\) integers \(n_i\) there exists a self-adjoint (SLP) with transmission conditions with piecewise constant coefficients having exactly \(n_i\) eigenvalues in the intervals \(J_i\), \(i=1,\dots,k\).”
The construction of these (SLPs) follows the strategy developed in [Q. Kong, H. Wu and A. Zettl, J. Math. Anal. Appl. 263, 748–762 (2001; Zbl 1001.34019)].


34B24 Sturm-Liouville theory
34L15 Eigenvalues, estimation of eigenvalues, upper and lower bounds of ordinary differential operators


Zbl 1001.34019
Full Text: DOI


[1] Chanane, B., Sturm-Liouville problems with impulse effects, Appl. Math. Comput., 190, 610-626 (2007) · Zbl 1122.65378
[2] Gesztesy, F.; Macedo, C.; Streit, L., An exactly solvable periodic Schroedinger operator, J. Phys. A: Math. Gen., 18, 503-507 (1985) · Zbl 0586.34025
[3] Mukhtarov, O. Sh.; Kandemir, M., Asymptotic behavior of eigenvalues for the discontinuous boundary-value problem with functional-transmission conditions, Acta Math. Scientia, 22 B, 3, 335-345 (2002) · Zbl 1013.34079
[4] Mukhtarov, O. Sh.; Kadakal, M.; Muhtarov, F. S., Eigenvalues and Normolized eigenfunctions of discontinuous Sturm-Liouville problem with transmission conditions, Rep. Math. Phys., 54, 1, 41-56 (2004) · Zbl 1092.34046
[5] Mukhtarov, O. Sh.; Yakubov, S., Problems for differential equations with transmission conditions, Appl. Anal., 81, 1033-1064 (2002) · Zbl 1062.34094
[6] Sun, J.; Wang, A., Sturm-Liouville operators with interface conditions, The Progress of Research for Math., Mech., Phy. and High New Tech., vol. 12 (2008), Science Press: Science Press Beijing
[7] Titeux, I.; Yakubove, Ya., Completeness of root functions for thermal condition in a strip with piecewise continuous coefficients, Math. Models Methods Appl. Sci., 7, 1035-1050 (1997) · Zbl 0903.73008
[8] Atkinson, F. V., Discrete and Continuous Boundary Value Problems (1964), Academic Press: Academic Press New York/London · Zbl 0117.05806
[9] Kong, Q.; Wu, H.; Zettl, A., Sturm-Liouville problems with finite spectrum, J. Math. Anal. Appl., 263, 748-762 (2001) · Zbl 1001.34019
[10] Kong, Q.; Volkmer, H.; Zettl, A., Matrix representations of Sturm-Liouville problems with finite spectrum, Result Math., 54, 103-116 (2009) · Zbl 1185.34032
[11] Everitt, W. N.; Race, D., On necessary and sufficient conditions for the existence of Caratheodory solutions of ordinary differential equations, Quaest. Math., 3, 507-512 (1976) · Zbl 0392.34002
[12] Zettl, A., Sturm-Liouville Theory, Mathematical Surveys and Monographs, vol. 121 (2005), Amer. Math. Soc · Zbl 1074.34030
[13] Kong, Q.; Wu, H.; Zettl, A., Dependence of the nth Sturm-Liouville eigenvalue on the problem, J. Differential Equations, 156, 328-354 (1999) · Zbl 0932.34081
[14] Kong, Q.; Zettl, A., Eigenvalues of regular Sturm-Liouville problems, J. Differential Equations, 131, 1-19 (1996) · Zbl 0862.34020
[15] Volkmer, H., Eigenvalue problems of Atkinson, Feller and Krein and their mutual relationship, Electron. J. Differential Eqs., 48, 15 (2005), electronic · Zbl 1075.34027
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.